MAUDE Adverse Event Report: COOK VASCULAR INC Vital-Port; LJT SUBCUTANEOUS, IMPLANTED, INTRAVASCULAR INFUSION PORT AND CATHETER

COOK VASCULAR INC Vital-Port; LJT SUBCUTANEOUS, IMPLANTED, INTRAVASCULAR INFUSION PORT AND CATHETER
Model Number N/A
Medical Device Problem Codes Fracture (1260); Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 03/09/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Vital-port attached silicone catheter with int titanium power injectable port (b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
International customer reported that a patient had a vital-port attached silicone catheter with titanium power injectable port implanted on (b)(6) 2016 for cancer treatment.The patient is a tennis player and reported difficulty in fully extending her arm above her head to serve at tennis.The patient reportedly noticed it easier to move her arm / shoulder three days before the physician noticed / diagnosed the catheter damage.The physician opines possible pinch-off syndrome in which the catheter is compressed between the first rib and the clavicle, causing an intermittent mechanical occlusion for both infusion and withdrawal.The port with the attached broken catheter segment was removed under x-ray guidance on (b)(6) 2017.The proximal end of the broken catheter was observed remaining just below the level of the clavicle during the explant procedure.Before the physician was able to determine whether or not it was feasible to extract this via the venous track the next image showed that it had then migrated to the patients' atrium.The patient was sent for fragment removal from the atrium by interventional radiology.No further information was provided.
 
Additional Manufacturer Narrative
Investigation summary: the complaint device was returned for evaluation.A visual inspection confirmed the catheter had fractured.The visual inspection of the fractured side also revealed slight burnishing, two indents with slight burnishing and the diameter of the fracture site was ovoid in shape.There was no calcification on the length of the catheter, no other holes, nicks, or abrasions were observed on the catheter.An inspection using a microscope revealed three of the suture holes were utilized.No signs of damage or nonconformity was observed on the vital port body.The instructions for use indicates that to avoid catheter damage it is to be implanted peripherally in the upper arm, position the catheter so that it enters the venous system in the lower third of the upper arm and below the vein's passage through the deep brachial fascia.A potential adverse event/potential risk listed in the instructions for use is fracture and fragmentation, among other risks.Additionally listed in the instructions for use warning: reported complications from repeated subclavian compression include catheter pinch-off syndrome catheter fracture, and catheter shear followed by embolization of the distal portion.A review of the device history record was performed, including quality control and manufacturing records.There are no signs to indicate that nonconforming product was released to the field.This complaint was confirmed through customer testimony.Based on the information provided, examination of the returned device and results of our investigation, the root cause is that of operational or environmental context.

Brand Name
Vital-Port
Common Device Name
LJT SUBCUTANEOUS, IMPLANTED, INTRAVASCULAR INFUSION PORT AND CATHETER
Manufacturer (Section D)
COOK VASCULAR INC
1186 montgomery lane
vandergrift PA 15690
MDR Report Key6472843
Report Number2522007-2017-00014
Device Sequence Number13605281
Product Code LJT
UDI-Device Identifier00827002264380
UDI-Public(01)00827002264380(17)190831(10)N140355
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K081425
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberIP-S9010
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/09/2017
Supplement Date Received by Manufacturer03/09/2017
Initial Report FDA Received Date04/07/2017
Supplement Report FDA Received Date05/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1